Hail, Seward
- When
- April 22, 1:27 AM CST
- Where
- Seward County, 0.88 mi NE of Liberal
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.040, -100.920
An upper level low to the south of the region ejected a couple of shortwaves across the area producing widespread rain showers and isolated thunderstorms. Many reports of hail associated with some of these storms near the Oklahoma state line were reported with only one instance of severe hail up to the size of quarters observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level low to the south of the region ejected a couple of shortwaves across the area producing widespread rain showers and isolated thunderstorms. Many reports of hail associated with some of these storms near the Oklahoma state line were reported with only one instance of severe hail up to the size of quarters observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 1:16 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 216 AM CDT Wed Apr 22 2020 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(Today and tonight) Issued at 206 AM CDT Wed Apr 22 2020 Widespread thunderstorms will continue early this Wednesday morning across south central Kansas and along the Oklahoma border. Forecast cape and shear values continue to support that hail will be possible with some of these storms. A few of the stronger storms may produce quarter size hail or a little larger during the predawn hours. Heavy rainfall will also be an issue with many of these storms and this may result in localized ponding of water. The area favorable for the strongest storms early this morning will move east of the Pratt and Medicine lodge by mid morning as the upper level low moves into northwest Oklahoma. Rain showers and thunderstorms will become more scattered late morning and early this afternoon but the chance of rain showers and thunderstorms will linger across western Kansas until the area of moisture and lift northwest of this upper low finally exits western Kansas late this afternoon. The thunderstorms that will be possible from late morning through the afternoon are not expected to be severe at this time. Clear or Clearing skies tonight and a westerly wind around 10 mph can be expected across western Kansas. Lows in the 40s still look on track during the overnight hours as does some patchy fog where the winds become light and variable. Across most of southwest Kansas fog development looks less likely based on the prevailing westerly winds. .LONG TERM...(Thursday through Tuesday) Issued at 206 AM CDT Wed Apr 22 2020 Warmer temperatures will return on Thursday based on the 24hr temperature trends from 00z Friday to 00z Saturday ahead of a cold front which will be moving south across Nebraska during the day. These warm (75 to 80) temperatures will give way to some more seasonable highs (65 to 70) on Friday behind the cold front which will be crossing southwest Kansas Thursday night. Along with some cooler air returning to southwest Kansas to end the work week there will also be a chance for thunderstorms Thursday night as an upper level trough crosses the Central Plains. At this time severe weather is not anticipated but a few strong thunderstorms, some capable of producing small hail, may be possible across portions of south central Kansas early Thursday night. Warm temperatures will then return to southwest Kansas over the weekend period and continue into early next week as an upper level ridge builds east out of the Western United States and into the Rockies. Temperatures rebounding back well into the 70s still looks likely on Sunday with mid to upper 80s possible across southwest Kansas early next week. Dry and windy conditions are also expected to develop late this weekend into early next week so an increase in the fire risk levels are anticipated. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1137 PM CDT Tue Apr 21 2020 A break in the precipitation will occur for the next few hours (06z and 08z Wednesday). An area of thunderstorms will then spread across the Garden City, Dodge City and Liberal areas and become steadier and heavier at times through 12z Wednesday, especially in the Liberal area. Ceilings in and near these thunderstorms will be in the 1500 and 2500ft AGL level. The lowest ceilings be in the Liberal area. The rain showers and thunderstorms will then become more scattered between 12z and 15z but are expected to continue through the mid afternoon. As the rain tapers off this afternoon the ceilings will improve with low VFR ceilings expected between 19z and 23z Wednesday. Southeast winds will be around 10 knots but will shift to the north as the steadier and heavier showers pass between 12z and 15z Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 44 77 47 / 70 10 10 40 GCK 67 41 76 45 / 40 10 0 30 EHA 66 42 77 45 / 40 10 0 30 LBL 66 42 77 45 / 60 10 0 30 HYS 67 43 78 47 / 50 10 10 20 P28 63 47 79 52 / 100 20 0 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Tue Apr 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Tue Apr 21 2020 /200 AM MDT Tue Apr 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible late today and overnight south of the Arkansas river. Quarter to half dollar size hail, wind gusts of 55 to 60 mph and periods of heavy rainfall will be the main hazards, mainly near the Oklahoma border. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Ongoing thunderstorms will be likely on Wednesday. Across south central Kansas periods of heavy rainfall will still be possible from some of the stronger thunderstorms during the early morning hours. Another round of thunderstorms will be possible Thursday night. This will be followed by warm, breezy and dry conditions over the weekend and early next week. These breezy and dry conditions will result in an increase in fire weather conditions late this weekend and early next week. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm south of a Johnson City to Sublette to Coldwater line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 142 AM CDT Wed Apr 22 2020 KSZ084>086-220730- Seward KS-Stevens KS-Morton KS- 142 AM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON AND STEVENS COUNTIES UNTIL 230 AM CDT... At 142 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northeast of Eva to near Baker. Movement was north at 45 mph. Penny size hail will be possible with these storms. Locations impacted include... Liberal, Hugoton, Rolla, Moscow, Richfield, Wilburton, Cave, Hayne, Woods and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3699 10189 3737 10184 3738 10067 3700 10080 TIME...MOT...LOC 0642Z 191DEG 40KT 3690 10181 3688 10099 RBURG
Special Weather Statement National Weather Service Dodge City KS 213 AM CDT Wed Apr 22 2020 KSZ086-087-220800- Seward KS-Meade KS- 213 AM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND MEADE COUNTIES UNTIL 300 AM CDT... At 212 AM CDT, Doppler radar was tracking strong thunderstorms along a developing line extending from near Liberal to 9 miles northwest of Knowles. Movement was north at 20 mph. Nickel size hail will be possible with these storms. Locations impacted include... Meade, Kismet, Meade State Park, Missler, Hayne and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3736 10083 3735 10012 3700 10021 3700 10090 TIME...MOT...LOC 0712Z 192DEG 17KT 3700 10094 3696 10032 RBURG
The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 07:29 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Power poles were blown down by the high wind.
Winds were estimated to be 60 to 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898859, 898860, 898861, 898863.